Product News and Recalls

Diabetics warned about drug to lower blood sugar

An Irish newspaper, the Evening Herald, reports that diabetics in Europe have been warned about a drug used to lower blood sugar, which has been linked to severe side-effects.

According to the report, patients have suffered “serious hypersensitivity reactions” including anaphylactic shock and acute pancreatitis.

Both the Irish Medicines Board and the European Medicines Agency issued warnings about the drug saxagliptin, which has the brand name Onglyza, prescribed for patients with Type 2 diabetes as part of a diet and exercise program and designed to lower blood sugar.

Bristol-Myers Squibb/AstraZeneca, which makes the drug, has now asked healthcare professionals not to prescribe it for patients with a history of serious hypersensitivity reactions, or for anyone with suspected inflammation of the pancreas. Manufacturers say that a review of reports identified “several serious” incidents associated with saxagliptin use.

There was also evidence that “signs of pancreatitis occurred after the start of saxagliptin treatment” but stopped when the drug was discontinued.

See the report here: http://www.herald.ie/lifestyle/health-beauty/diabetics-in-danger-after-drug-sparks-health-alert-3051901.html